Jump to content

amanda8lynn22

Member Since 30 Sep 2008
Offline Last Active Sep 11 2014 04:21 PM

Posts I've Made

In Topic: White bumps from application of Retin-A

13 September 2009 - 10:01 PM

QUOTE (Function @ Sep 13 2009, 11:18 PM) <{POST_SNAPBACK}>
Hello Acne forum,

I've had this question on my mind for a long time and figured it is about time to finally answer it. Instead of making an appointment to the dermo just to answer a question, I figured I'll ask it where professionals hang out "after hours"

So I've been using Retin-A for months now (cream based, .025%) and I've been experiencing the same issue since I first started using it.

Whenever I apply more than a TINY amount I'll get white bumps everywhere that I apply it. My current regimen is to put a small half-to-one-grain-of-rice sized amount on my face every or every other day. I mix it in with moisturizer and apply it after I get out of the shower. I mix it in with moisturizer because it would not be able to cover my face on its own.

If I apply it consistently every day for a week or accidentally add more than a grain of rice to the moisturizer mix, I end up getting white bumps on my face that look very much like whiteheads.

I have been using the cream for a long time now -- about a year, and I'm still experiencing the same issues. I noticed this after about three weeks of first using it.

I thought that the whiteheads were a sign that my skin was being highly irritated after three weeks of starting treatment so I reduced the frequency and amount of my applications to where it stands now.

The problem is that I'm walking a fine line between over applying and getting whiteheads or under-applying and getting acne.

Oh I forgot to mention: I have anxiety that I always take out on my skin. Whenever I'm stressed or tired or zoning out, I often pick at my face in the mirror. The white bumps that form from Retin-A cause me to stay in front of the mirror for as long as an hour sometimes and pick at every last one, leaving my skin looking like a warzone and causing me more grievances than a few acne pimples would have. I have tried saying "no, don't pick" but I only manage to do that for a short period of time before I give in.

I don't know what to do -- am I truly applying enough to my face or did I never hit that point of having the cream "really begin working"? (I never had any peeling or redness from the medication because I never applied it heavily enough to allow for that).

What are your takes? What could it be? Is it a bad reaction to Retin-A? A bad regimen? Hmmm....

School just started and I really don't want to experience any bad peeling.

Also how can I manage the medication with my anxiety?


I know what you are talking about, these "bumps" aka whitheads popping up over and over..
I've been using Retin-A .1% cream for about a year. (but I'm also on BCP and tetracycl.) And I haven't had clear skin until recently. I discovered that applying Retin-A to any type of open/inflamed acne WILL produce a whitehead. Just within the past month have I started using BP wash and 2.5% BP during the day and on open/inflamed acne at night, sparing the Retin-A on these specific areas. No more huge whiteheads that last for days. The BP dried the acne right up. Of course there is quite a bit of peeling, but gently exfoliating with a wash clothe will help a lot.

So in short my advice is of course to stop picking(maybe you should see a counselor for that) and to apply BP to active acne and use retin-a on the rest of the face. (I use enough to cover my face and rub it in to my pores gently.)

The treatments you use aren't going to do you any help if you keep picking. I picked a lot in HS (sort of a self-sabotage/ anxiety thing), and at 22 the scars are still really hard to get rid of and take a large toll on my self-esteem everyday.

In Topic: What can I do to get rid of my severe back acne??

30 July 2009 - 10:54 PM

Ive been using Phisoderm for a few months now, and after awhile it started working on my bacne. The trick seems to be to let it sud up on your hands and then getly glide it over your skin without rubbing and esp. no scrubbing. Then rinse it off without touching. This is what helped me tremendously.

In Topic: QUEEN HELENE MINT MASQUE???

30 July 2009 - 10:41 PM

I used Queen Helen's mask for awhile a year ago. The only advice I have if you want to use it, is do not put the mask on open pimples or even whiteheads. I made that mistake and in order to remove the mask from these areas, I had to scrub, and that made the whitheads pop and scar and get nasty and worse. Another side effect of using this mask on open pimples/ whiteheads is if you do not fully remove it from a clogged pore, your skin may heal over it and cause a green mark on your skin. I have one and it's creepy. Honestly, there's better products out there now that I think about it..

In Topic: Going back to Retin-A..

15 July 2009 - 10:43 PM

QUOTE (stve20 @ Jul 16 2009, 12:13 AM) <{POST_SNAPBACK}>
So I've been using dougs routine for a while and have decided to switch back to Retin-A and doxycycline

Before using dougs cleanser I had always used cetaphil which I hated and dried out my skin way to much, I also used a cetaphil moisturizer which was equally as bad(for me atleast).

So I was wondering if you guys(and gals) have any suggestions for cleansers/moisturizers. Or should I just use dougs cleaner(i really liked this) and moisturizer  

input is really appreciated :]


Who's Doug?

In Topic: Exactly how much retin-a should I apply on my skin and how often?

15 June 2009 - 10:34 PM

QUOTE (MaDeLyNsMoMmY @ Jun 15 2009, 11:55 PM) <{POST_SNAPBACK}>
Hello all!! I just went to my 2 month check up with derm.. 2 months ago I started on Minocycline and Duac gel.. The mino made me feel very dizzy and unbalanced but I still finished my script.. The duac gel seems like it works but I'm still not happy with my skin.. Anyhoos I went to derm today and he put me on Doxy and Retin-A, but he still wants me to use the duac gel in the morning..

My question for all you retin-a fans, how much should I apply? That "pea size" just doesn't seem like it covers my whole face, and how often should I do it.. I've heard a lot of great things about retin-a and I'm super excited to start it.. I would love to hear your comments.. Thanks smile.gif


When I started Retin-A, I made the mistake of using it every night, and my skin was red and very irritated. Once I went down to every other night, it worked great. Now that I've been on it for awhile I use it every night. I just make sure I cover my entire face with a very small amount, probably, more than a pea size though. Ive achieved the best results with Retin-A while using Equate's Cetaphil off-brand wash and moisturizer. My face look amazing since switching to a gentle cleanser. Good Luck, hop